Statins and peripheral neuropathy

Posted by jacquespierre @jacquespierre, Apr 26, 2019

I have been taking cholesterol medication for the last 20 odd years and a year ago I was diagnosed with PN… burning, numb, painful lower legs and feet… no doctor or neurologist seems able to help me so I have decided to make peace with the fact that my condition cannot be cured. Can anyone tell me if there is any natural cholesterol medication I can use in stead of the chemical one that contains the harmful statins? Will it improve my condition if I stopped taking the chemical cholesterol medicine?

If not gabapentin, what do you take for your pain, may I ask? I have not tried Lions Mane mushroom, is it helpful?

REPLY

Hi @helennicola, I use natural inflammatories through foods I eat and supplements like turmeric. I deal with the pain. I have read reviews on Lion’s Mane Mushroom. It seemed to help people with neuropathy. I don’t know how long people were taking the supplement before getting good results. I would think it depends on the individual and degree of illness for it to help. I had heard about it by calling a major supplement company. Their sales representative told me his company did not carry a supplement that could help with neuropathy but he had heard of Lion’s Mane Mushroom. Studies were done to prove it had helped.

REPLY

The reviews on Lions Mane mushroom are very positive although like many alternative meds, have not been proven in humans. It is supposedly beneficial and preventative for many ailments and sounds like a sensible possibility to try.

REPLY
@helennicola

The reviews on Lions Mane mushroom are very positive although like many alternative meds, have not been proven in humans. It is supposedly beneficial and preventative for many ailments and sounds like a sensible possibility to try.

Jump to this post

Hi, @helennicola – sounds like you've been doing some reading and research on lion's mane mushroom. Thought it might be helpful for other members if you have links to any studies you've read and found informative about this mushroom you might post?

One study I noted in a quick search, conducted in rats, was "Neuroregenerative potential of lion's mane mushroom, Hericium erinaceus (Bull.: Fr.) Pers. (higher Basidiomycetes), in the treatment of peripheral nerve injury (review)." https://www.ncbi.nlm.nih.gov/pubmed/23510212

Also, here is another Connect discussion specifically on neuropathy and lion's mane, if you are interested https://connect.mayoclinic.org/discussion/lions-mane/

REPLY
@jeffrapp

I am both a sufferer and a doctor.
I have recently joined this forum, looking for an answer to this maddening disease. My diagnosis is idiopathic small fiber peripheral neuropathy.
With all due respect, I find posts such as the one by dutchman09 above to be unhelpful at best.
As far as I can tell, there is no definitive evidence that statins cause PN, although there is some evidence. I myself have taken statins for high lipids, but have stopped because of the possibility that they have contributed. When I discussed this with my MD, she was not dismissive, but pointed out that instead of suffering with PN, I may instead suffer from a stroke or heart attack. Chose your poison. It's complicated.
Almost all MD's I know do their best to provide validated information to their patients. They generally do not push medications, unless there is good scientific evidence of their effectiveness (as is true of statins). BTW, there is no good scientific evidence that apple cider vinegar works for PN. However, if it helps you, and doesn't hurt (which you may not realize for several years) go for it!
The doctor's do not "cop out" when there is no definitive cure. They simply do not know. They stopped being God a long time ago. My experience is that most MD's are quite open to trying new things (alternative medicine), when they do not have the cure.
Getting angry will only make you feel worse.

Jump to this post

Hello, Dr. Rapp, I am also a medical doctor, and during a fellowship in 1986, we performed EMG and nerve testing on test subjects taking either Mevacor (an early statin) or placebo, for eventual approval by the FDA. The eventual study demonstrated that 5% of patients on Mevacor (no longer in use, I believe) developed peripheral neuropathy, with none in the control group. I, too, am on Crestor and over the past few months I have started to develop symptoms of PN. Numbness over the toes and ball of the foot. Crestor was the first statin I have taken, and I do not have any other risk factors, to my knowledge. So I am going to ask my internist whether I might D/C this med, although it really did reduce my LDL cholesterol.

REPLY

I have heard that stopping statins can take the neuropathy away very fast. As far as natural ways to lower cholesterol, I have read to eat a red apple, carrots, and beets, several times a week, and they will lower your cholesterol. There is a doctor speaking of this on you tube. Perhaps try this, and see if it helps! Lori Renee

REPLY

I stopped Crestor 11 months ago and am using an Electronic Nerve Stimulator twice a day and have resolved myself to the fact (after much research and trials) that there is no cure for Neuropathy….period!

REPLY
@dutchman09

I stopped Crestor 11 months ago and am using an Electronic Nerve Stimulator twice a day and have resolved myself to the fact (after much research and trials) that there is no cure for Neuropathy….period!

Jump to this post

How is the electronic nerve stimulator working for you, @dutchman09?

REPLY
@lisalucier

How is the electronic nerve stimulator working for you, @dutchman09?

Jump to this post

I don't readily see an improvement but if I miss several days in a row my symptoms get worse.

REPLY
@wayno1234

my doctor wants me on crestor with a cholesterol of 215. I am recovering from base of tongue cancer and am still anemic and not normal as yet. I see no reason to drag my cho0lestrol down to below 150 just to make him happy with his prognosis. He also advised it would make my type 2 diabetes worse or give it to me if I didnt have it already.
I have a friend taking a statin and his blood glucose levels get to 200 and then he takes insulin to bring it down, and he was a mild type 2 with morning glucose about 120, which was then controlled by metformin. So I'd be cautious about taking this junk

Jump to this post

Don't take the statin! Not worth the risk. Not yet. Some countries have much higher cholesterol levels before the docs use the statins. Just not worth it to your health at this time. Lori Renee

REPLY
@dutchman09

I stopped Crestor 11 months ago and am using an Electronic Nerve Stimulator twice a day and have resolved myself to the fact (after much research and trials) that there is no cure for Neuropathy….period!

Jump to this post

You are right. You can only try to make it better. Nothing else. Damn, horrid illness. Lori Renee

REPLY
@lorirenee1

You are right. You can only try to make it better. Nothing else. Damn, horrid illness. Lori Renee

Jump to this post

Amen this burning pain on my left side never stops! Numbness ,feels like elec.shock sometimes, and my headaches never go away! Good bless you I know how you feel I'll pray for all of us

REPLY
Please sign in or register to post a reply.